Tardive dyskinesia is a movement disorder that occurs as a side effect of
treatment with certain medications.
What is going on in the body?
Neuroleptic drugs, such as haloperidol, thioridazine, and
chlorpromazine, sometimes called antipsychotics or tranquilizers,
are used to treat many different psychiatric conditions. These drugs help
people with psychosis and agitation. They are also useful for certain other
neurologic problems, nausea, dizziness, and other conditions. A side effect of
these drugs is abnormal movements. This side effect usually happens after the
responsible drugs have been used for a long time. The exact reason for the
development of this condition is not known.
What are the causes and risks of the condition?
The use of neuroleptic drugs may cause this condition. It is considered a
possible side effect of these drugs.
The primary risk of this condition is that it may not go away. The movements
may be embarrassing and cause mental anguish. The more advanced the condition,
the less likely it is to go away.